News

Actions

FDA warns antibiotic can cause fatal heart damage

WFTS-Web-Default-Image_1280x720.png
Posted at 12:33 PM, Dec 21, 2018
and last updated 2018-12-21 14:40:41-05

TAMPA, Fla. — Some antibiotics can cause fatal damage to the main artery of the body, according to the Food and Drug Administration.

Fluoroquinolone antibiotics can increase the occurrence of ruptures or tears in the aorta, which can lead to dangerous bleeding and even death, the FDA said.

Popular antibiotics will come with strong warning after reported deaths

Drug maker halts production of antibiotic Levaquin with reported side effects but risk remains

"We are requiring that a new warning about this risk be added to the prescribing information and patient Medication Guide for all fluoroquinolones," the FDA said.

These antibiotics have been used for more than 30 years. They're approved to treat certain bacterial infections the FDA says. They kill or stop the growth of bacteria that can cause illness.

The FDA says health care professional should avoid prescribing the antibiotics to at-risk patients. Patients taking the medicine should seek immediate medical attention if they experience sudden, severe and constant pain in the stomach, chest or back.

"Be aware that symptoms of an aortic aneurysm often do not show up until the aneurysm becomes large or bursts, so report any unusual side effects from taking fluoroquinolones to your health care professional immediately," the FDA says.

"Before starting an antibiotic prescription, inform your health care professional if you have a history of aneurysms, blockages or hardening of the arteries, high blood pressure, or genetic conditions such as Marfan syndrome or Ehlers-Danlos syndrome. If you have been prescribed a fluoroquinolone to treat an infection, do not stop the antibiotic without first talking to your health care professional."